Take the 2-minute tour ×
MathOverflow is a question and answer site for professional mathematicians. It's 100% free, no registration required.

Hurwitz's automorphisms theorem states that for a compact Riemann surface $X$ the cardinality of $Aut(X)$, the group of holomorphic automorphisms, is bounded above by $84(g(X)-1)$ and is therefore finite. From an earlier post on MO (Riemann surfaces that are not of finite type) one cannot expect $Aut(X)$ to be finite when $X$ is of infinite genus. When can one expect $Aut(X)$ to be discrete (we give $Aut(X)$ the compact-open topology)? My conjecture is that when $X$ is hyperbolic and non-prolongable, $Aut(X)$ is discrete. Here non-prolongable means that we cannot imbed $X$ conformally into another Riemann surface $\tilde{X}$, such that $\tilde{X} - X$ has a non-empty interior.

share|improve this question
add comment

2 Answers

up vote 7 down vote accepted

The action is discrete if $X$ is hyperbolic and is not a disk or annulus. By uniformization, $X=\mathbb{H}^2/\Gamma$ for some discrete subgroup $\Gamma< PSL_2(\mathbb{R})$. Let $\Lambda < PSL_2(\mathbb{R})$ be the normalizer of $\Gamma$, then $Aut(X)\cong \Lambda/\Gamma$ since any conformal automorphism of $X$ must be an isometry of the hyperbolic metric, and therefore has some lift to $PSL_2(\mathbb{R})$. Since $\Gamma$ is discrete, $\Lambda$ is a closed subgroup of $PSL_2(\mathbb{R})$. If $\Lambda$ is discrete, then $Aut(X)=\Lambda/\Gamma$ is discrete. Otherwise, if $\Lambda$ is not discrete, then $\Lambda$ is a Lie subgroup of $PSL_2(\mathbb{R})$. The only (non-discrete) Lie subgroups of $PSL_2(\mathbb{R})$ are elementary or $PSL_2(\mathbb{R})$. In the first case, $\Gamma$ is elementary, so $\Gamma$ is abelian, and $X$ is a disk or annulus. In the second case, $\Gamma$ must be trivial since $PSL_2(\mathbb{R})$ is simple.

share|improve this answer
add comment

It seems that this question is addressed in:

On the action of the mapping class group for Riemann surfaces of infinite type

Ege FUJIKAWA, Hiroshige SHIGA, and Masahiko TANIGUCHI Source: J. Math. Soc. Japan Volume 56, Number 4 (2004), 1069-1086.

(open access)

share|improve this answer
add comment

Your Answer

 
discard

By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.